Iowa, 2014

Hail and Damaging Winds in Iowa, August 24 to 25, 2014

August 24 to 25, 2014 · NWS DMX · 10 events in 5 counties and zones

A weak cold front moved into Iowa during the afternoon of the 24th through the evening hours. The airmass was very moist and unstable with dewpoint values in the mid 70s over a large part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$85,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved into Iowa during the afternoon of the 24th through the evening hours. The airmass was very moist and unstable with dewpoint values in the mid 70s over a large part of the state. CAPE during the evening was around 3000 J/kg. The effective shear was higher than it had been in recent days with around 40 kts available. The downdraft CAPE was near 1000 J/kg with CAPE in the -10 to -30 C layer of the atmosphere around 800 J/kg. Deep moisture was present with precipitable water near 1.7 inches along the front. Thunderstorms formed in a line along the front during the evening. Most of the storms produced gusty winds and hail around one half inch in diameter. A severe thunderstorm produced quarter size hail north and west of Fort Dodge in Webster County. Another storm produced quarter size hail in the Dakota City area of Humboldt County. Wind damage occurred in Wright and Hancock Counties as high winds toppled trees. After midnight, a scattered line of thunderstorms formed south of the main line. One of the storms produced high winds and toppled trees in Cedar Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 5:30 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 24, 5:30 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN AUG 24 2014

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 257 PM CDT SUN AUG 24 2014

COLD FRONT HAS MOVED INTO NWRN IA...BUT WILL ONLY MAKE VERY SLOW
PROGRESS TO THE EAST TONIGHT.  EXPECT TO SEE IT MAKE IT ABOUT HALF
WAY THROUGH THE CWA TONIGHT BEFORE BEGINNING TO SLOW DOWN. LITTLE
TO REALLY FOCUS ON FOR FORCING TONIGHT...BUT THE FRONT SHOULD BE
SUFFICIENT TO ACT ON ONCE THE LLJ GETS GOING TONIGHT. WILL GO WITH
CHANCE POPS ACROSS THE CWA IN VICINITY OF AND AHEAD OF THE COLD
FRONT.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 257 PM CDT SUN AUG 24 2014

A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL RESIDE ACROSS NORTHERN
MISSOURI/FAR SOUTHERN IOWA EARLY MONDAY WHILE A SECONDARY COLD
FRONT TIED TO A SURFACE LOW LIFTING NORTHEAST ACROSS CANADA WORKS
ITS WAY ACROSS THE FORECAST AREA DURING THE DAY. SHOWERS AND
STORMS SHOULD BREAK OUT ALONG THIS BOUNDARY ESPECIALLY IN THE
AFTERNOON. THE BOUNDARY WILL THEN STALL OR WAFFLE BACK AND FORTH
ACROSS THE FORECAST AREA FOR MUCH OF THE REMAINDER OF THE WEEK.
ALOFT THERE WILL BE A COUPLE OF SHORT WAVES SWEEPING ACROSS THE
NORTHERN AND CENTRAL PLAINS WHICH WILL ENHANCE PRECIP AT TIMES
OVER THE NEXT SEVERAL DAYS.

TUESDAY NIGHT AND WEDNESDAY STILL LOOKS LIKE THE BEST PERIOD FOR
HEAVY RAIN THOUGH IT REALLY CANNOT BE RULED OUT FOR ANY ONE
PERIOD. THERE WASN'T ANY LARGE CHANGES MADE TO THE FORECAST
HOWEVER THE MODELS ARE NOW TAKING THE SECOND SHORTWAVE FOR MID TO
LATE WEEK AND DIGGING IT FURTHER SOUTH AND SLOWING IT DOWN. SO
THIS WILL PROLONG AT LEAST SLIGHT CHANCE PROBABILITIES ACROSS THE
SOUTH AND EAST EVEN INTO FRIDAY. SEVERE POTENTIAL DOES NOT LOOK
ALL THAT IMPRESSIVE BUT THERE WILL BE A BOUNDARY AROUND SO THE
RISK OF A STORM PRODUCING LARGE HAIL OR DAMAGING WIND CANNOT BE
RULED OUT. TEMPERATURES WILL BEGIN TO VARY QUITE A BIT ACROSS THE
CWA BEGINNING TUESDAY DEPENDING ON WHERE ITS STORMING...CLOUD
COVER AND FRONTAL BOUNDARY LOCATION. IT WILL FINALLY BE COOLER CWA
WIDE BY THE WEEKEND.

&&

.AVIATION...25/00Z
ISSUED AT 628 PM CDT SUN AUG 24 2014

KEPT MENTION OF VCTS AT ALL TAF SITES EXCEPT OTM AS HAVE LOWER
CONFIDENCE WITH TIMING OF CONVECTION EARLY MONDAY MORNING.
OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH THE POTENTIAL FOR
BRIEF MVFR CIGS OF 2500 TO 3000 FT OVERNIGHT WITH CONVECTION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS
LONG TERM...FAB
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 24, 8:16 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SUN AUG 24 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
916 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREAT WITH AN ISOLATED
SEVERE STORM ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH
FRIDAY. THE GREATEST CHANCES ARE MONDAY NIGHT THEN AGAIN TUESDAY
NIGHT INTO WEDNESDAY. EACH OF THESE EVENTS MAY BRING HEAVY
RAINFALL WITH A POTENTIAL FOR FLOODING IN ADDITION TO THE THREAT
FOR ISOLATED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK.

In the hours before

Special weather statement, Aug 24, 8:47 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 PM CDT SUN AUG 24 2014

IAZ033-044-250315-
CRAWFORD IA-SAC IA-
947 PM CDT SUN AUG 24 2014

...HEAVY RAIN AND SMALL HAIL...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ODEBOLT...OR 11 MILES SOUTHEAST OF IDA GROVE...
MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

A QUICK ONE TO NEAR TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...EARLY...KIRON...
BLACKHAWK LAKE STATE PARK AND WALL LAKE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4221 9532 4236 9532 4250 9516 4232 9494
      4212 9533 4221 9545
TIME...MOT...LOC 0245Z 227DEG 38KT 4220 9534

PODRAZIK

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Humboldt

When
August 24, 10:26 PM CST to 10:33 PM CST
Where
Humboldt County, 2.96 mi SE of Dakota City to 1.98 mi E of Dakota City
Measured
1 in hail
Crop damage
$10,000
Reported by
Social Media
Coordinates
42.688, -94.181

Quarter size hail was reported by a driver driving north on P56 from C48 to C44 from around 2226 CST to 2233.

Hail, Webster

When
August 24, 10:50 PM CST
Where
Webster County, 1.53 mi W of Ft Dodge
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
42.500, -94.210

Pea to quarter size hail occurred. Small tree branches were blown down.

Hail, Webster

When
August 24, 10:54 PM CST
Where
Webster County, 2 mi N of (Fod)ft Dodge Muni A
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.579, -94.180

Pea to quarter sized hail at their residence.

Hail, Wright

When
August 24, 11:05 PM CST
Where
Wright County, 3.8 mi WSW of Olaf
Measured
0.75 in hail
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
42.860, -93.790

Winds were also estimated in the 45 to 50 MPH range.

Thunderstorm Wind, Hancock

When
August 24, 11:05 PM CST
Where
Hancock County, 1 mi SSE of Kanawha
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.917, -93.772

Several 4 to 6 inch diameter tree limbs were blown down by high winds.

Thunderstorm Wind, Wright

When
August 25, 12:00 AM CST
Where
Wright County, Clarion
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
42.730, -93.730

A healthy tree 24 inches in diameter was snapped near the base by strong winds.

Thunderstorm Wind, Black Hawk

When
August 25, 1:25 AM CST
Where
Black Hawk County, 1.36 mi SE of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.506, -92.431

Winds toppled trees at the corner of Orchard Drive and Laurinda in Cedar Falls.

Hail, Wright

When
August 25, 3:00 AM CST
Where
Wright County, 4 mi N of Clarion
Measured
1.75 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.788, -93.730

Thunderstorm Wind, Wright

When
August 25, 3:10 AM CST
Where
Wright County, 1 mi N of Belmond
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.864, -93.600

A tree was blown down on a gravel road just north of Belmond.

Thunderstorm Wind, Wright

When
August 25, 3:45 AM CST
Where
Wright County, 3.31 mi WNW of Woolstock
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.584, -93.912

A tree was blown down along highway 17.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530118, 530119, 530014, 530262, 530294, 530278, 530830, 539657, 539656, 539654.